Hail, Vilas
- When
- May 14, 6:40 PM CST
- Where
- Vilas County, 1.6 mi WNW of Land O Lakes Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.159, -89.231
A strong cold front moved into a moderately unstable airmass across Northeast Wisconsin. Scattered severe thunderstorms developed ahead of the advancing front and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A strong cold front moved into a moderately unstable airmass across Northeast Wisconsin. Scattered severe thunderstorms developed ahead of the advancing front and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 14, 2:45 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT MON MAY 14 2007 .SHORT TERM...TNGT. MAIN FCST CONCERN WL BE SVR RISK ACROSS THE ENTIRE FCST AREA LATE THIS AFTERNOON INTO TNGT. THE 19Z MSAS SFC ANALYSIS PLACED THE CENTER OF LOW PRES OVR THE WRN TIP OF LK SUPERIOR WITH A WRMFNT EXTENDED EWD THRU WRN UPR MI BEFORE BENDING SEWD THRU DOOR CNTY AND INTO LK MI. A CDFNT EXTENDED SWWD FROM THE LOW THRU SW MN. GUSTY SW WNDS WERE BRINGING GULF MSTR INTO THE RGN WITH DEW PTS GENERALLY IN THE 55 TO 60 DEG RANGE. TSTMS SO FAR TDA HAVE REMAINED NORTH OF THE WRMFNT AS MOST OF WI HAS BEEN CAPPED BY THE WARM AIR ALOFT. CU FIELD HAS BEEN TRYING TO DVLP ALL DAY ACROSS MN AND HAS SHOWN SOME SIGNS OVR THE LAST COUPLE HRS OF INCREASING AS MSTR CONVERGENCE INCREASES NR THE CDFNT. A SHRTWV TROF MOVG FROM THE NRN PLAINS TO THE UPR MIDWEST TNGT WL HELP PUSH THE CDFNT ACROSS ALL BY SE WI BY 12Z TUE. CONVECTIVE INHIBITION (CAP) WL BREAK WITH THE APPROACH OF THE FNT AND SET THE STAGE FOR A SVR EVENT OVR NE WI...MAINLY DURING THE EVENING. EVEN THO INSTABILITY MAY WEAKEN A BIT DUE TO THE LOSS OF SOLAR HEATING...LIS REMAIN BLO ZERO AND CAPES HOLD BETWEEN 1K AND 2K J/KG. MID-LVL LAPSE RATES STEEPEN EVEN MORE WITH VALUES APPROACHING 8 C/KM. IN ADDITION TO THE LIFT PROVIDED BY THE FNT...ADDL LIFT PROVIDED BY THE RGT ENTRANCE RGN OF A 140 KT UPR JET LOCATED OVR ONTARIO. ONCE THE CAP BREAKS...TSTMS WL QUICKLY DVLP AHD OF THE CDFNT OVR WRN WI LATE THIS AFTERNOON OR EARLY THIS EVENING AND THEN SHIFT E-SE ACROSS THE FCST AREA DURING THE REST OF THE EVENING. MAIN THREAT TO BE LARGE HAIL AND DAMAGING WNDS AND WL INCLUDE THIS WORDING OVR MOST OF THE ZNS. THE EXCEPTION TO BE E-CNTRL WI WHERE SVR POTENTIAL IS NOT AS GREAT DUE TO TIMING OF THE FROPA (LATE NGT). PCPN EXPECTED TO TAPER TO JUST SHWRS OVR NRN WI LTR TNGT AS THE CDFNT PASSES THRU. CAA BEHIND THE CDFNT LOOKS PRETTY STG...THUS HAVE LOWERED MIN TEMPS A BIT FROM THE PREV FCST. .LONG TERM...TUESDAY THROUGH NEXT MONDAY...FORECAST CONCERNS PCPN AND TEMPS TUE AS FRONT EXITS AREA. MODELS ALL SUGGEST SLOWER MOVEMENT SOUTH DURING THE DAY AS TROF NOW OVER WESTERN DAKOTAS PUSHES EAST ALONG BORDER. STRONG FORCING EVIDENT IN BOTH GFS AND NAM THROUGH 18Z OVER SOUTHEAST CWA. PWS STILL IN 1-1.5 INCH RANGE. PREVIOUS PACKAGE LOOKED GOOD...BUMPED UP QPF SLIGHTLY. CAA AFTER FRONT AND CLOUDS EXPECTED TO HOLD TEMPS DOWN...WITH MAX TEMPS OVER THE SOUTHEAST LIKELY IN THE AM. TAPERED TEMPS BACK A BIT WITH NEAR STEADY TEMPS IN THE SOUTH AND EAST. BREAK SEEN FOR TUE NIGHT BEFORE NEXT PART OF SYSTEM DROPS SOUTH FROM CANADA. INSTABILITY WITH SYSTEM ENOUGH TO KEEP CHANCES WED AFTN FROM PREVIOUS FORECAST. HIGH BUILDS IN FOR WED NIGHT AND THU. COOL CONDITIONS EXPECTED AS SURFACE HIGH OVER AREA WED NIGHT. BUMPED TEMPS UP A BIT IN EAST DUE TO STRONGER LLVL WINDS WITH TROF EXITING. AS HEAD INTO NEXT WEEKEND PATTERN TO BECOME ACTIVE AS BAROCLINIC ZONE OVER SOUTHERN CANADA EXPECTED TO DROP SOUTH ON SAT. HAVE BROUGHT WINDS AROUND TO THE NORTHEAST...WITH FRONT. HAVE ADDED SMALL POPS AT THIS TIME AND GONE COOLER LAKESIDE AND FOX VALLEY. FRONT RETURNS RETURN NORTH SUNDAY AS A WARM FRONT AS WESTERN TROF MOVES EAST INTO THE PLAINS. .AVIATION...VFR CONDITIONS EXPECTED EARLY THIS EVENING BEFORE TSTMS ASSOCIATED WITH AN APPROACHING CDFNT BRINGS MVFR CONDITIONS LATE TNGT INTO TUE MORNING. SOME OF THESE STORMS MAY BE SVR WITH LRG HAIL AND DAMAGING WND GUSTS THIS EVENING. VFR CONDITIONS TO RETURN TO THE RGN LATE TOMORROW AFTERNOON INTO TOMORROW EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KALLAS/TE WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON MAY 14 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN RISK WILL BE LARGE HAIL AND DAMAGING WINDS. THE RISK OF SEVERE STORMS WILL BEGIN IN FAR NORTH-CENTRAL WISCONSIN DURING THE EARLY TO MID-AFTERNOON...AND THEN SPREAD SOUTHEAST TO INCLUDE CENTRAL THROUGH NORTHEAST WISCONSIN TOWARD EVENING. THE RISK WILL THEN SPREAD INTO EAST-CENTRAL PORTIONS OF THE STATE DURING THE EVENING. STRONG SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON WITH SUSTAINED WINDS OF 20 TO 30 MPH...AND GUSTS UP TO 40 MPH. THE RISK SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE STILL LIKELY OVER EASTERN PORTIONS OF THE STATE TUESDAY. BUT THE RISK OF SEVERE WEATHER WILL BE MUCH LOWER. THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL WISCONSIN SATURDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-564-151700- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1200 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA... MAINLY DURING THE EVENING AND OVERNIGHT HOURS. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE ALSO EXPECTED BOTH THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE STILL LIKELY TUESDAY MORNING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. KALLAS WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 525 PM CDT MON MAY 14 2007 WIZ005-010>012-142330- VILAS-ONEIDA-FOREST-FLORENCE- INCLUDING EAGLE RIVER...RHINELANDER AND CRANDON 525 PM CDT MON MAY 14 2007 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHERN WISCONSIN UNTIL 10 PM... A COLD FRONT NOW MOVING THROUGH FAR EASTERN MINNESOTA IS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. WHILE NO STORMS ARE OCCURRING AT THIS TIME OVER NORTH CENTRAL WISCONSIN...SEVERE STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE AREA AS THE FRONT GETS CLOSER. LARGE HAIL AND STRONG WINDS ARE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO...OR COMMERCIAL RADIO AND TV FOR LATER FORECASTS. TE WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 635 PM CDT MON MAY 14 2007 WIZ005-150000- VILAS- 635 PM CDT MON MAY 14 2007 ...STRONG THUNDERSTORMS HEADED FOR VILAS COUNTY... AT 633 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTH OF WINCHESTER TO 13 MILES NORTHWEST OF WINCHESTER TO 47 MILES WEST OF WINCHESTER...MOVING EAST AT 50 MPH. HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... WINCHESTER AROUND 700 PM... THE THUNDERSTORMS COULD INTENSIFY AND MAY REQUIRE A SEVERE THUNDERSTORM WARNING BY AROUND 700 PM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
709 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG PRESQUE ISLE 46.25N 89.73W
05/14/2007 VILAS WI PUBLIC
12 TO 14 INCH TREE BROKE
&&
PLHThe Marquette radar (KMQT), 136 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Several trees down from Conover to Phelps.
Numerous trees down between Alvin and Newald.
Several trees down on highways in Southern Wood County.
A camper was tipped over and a 4 foot diameter tree blown down which crushed a van.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30420, 30424, 30425, 30421, 30426, 30422, 30428, 30427.